Alert archive / Louisiana / Tornado Warnings in 2015

Tornado Warning 20, NWS New Orleans, LA

May 17, 2015Livingston Parish, Saint Helena Parish, Tangipahoa Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at May 17, 2015, 3:42 AM CDT for Livingston Parish, Saint Helena Parish, Tangipahoa Parish, Louisiana. It was in force for 33 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2015, 3:42 AM CDT (08:42 UTC)
Expired
May 17, 2015, 4:15 AM CDT
In force
33 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

Counties Livingston Parish, LA, Saint Helena Parish, LA, Tangipahoa Parish, LA

What was reported inside it

TimeReportWhereRemark
May 17, 3:46 AM CDTTORNADO6 Ssw Independence, LAEMERGENCY MANAGER REPORTED POSSIBLE TORNADO NEAR JOEL MCDONALD ROAD AT WOODHAVEN ROAD. ONE MOBILE HOME FLIPPED...ONE MOBILE HOME DESTROYED. ONE HOME WITH THE BACK SIDE OF ITS ROOF BLOWN OFF. TWO OAK TREES UPROOTED AND FELL ON A HOME. TWO POSSIBLE INJURIES. INF
May 17, 3:46 AM CDTTORNADO6 Ssw Independence, LAEMERGENCY MANAGER REPORTS SEVERAL TRAILERS DAMAGED BY A POSSIBLE TORNADO NEAR JOEL MCDONALD ROAD AT WOODHAVEN ROAD.
May 17, 4:10 AM CDTTSTM WND DMG5 Nw Hammond, LASEVERAL TREES UPROOTED WEST OF NATALBANY. A TREE BLOWN DOWN ONTO A VEHICLE IN THE STAFFORD ROAD AREA. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 8.7 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2015-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2431 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2015-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2431 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
785 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

507 
WFUS54 KLIX 170842
TORLIX
LAC063-091-105-170915-
/O.NEW.KLIX.TO.W.0020.150517T0842Z-150517T0915Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
342 AM CDT SUN MAY 17 2015

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  WEST CENTRAL TANGIPAHOA PARISH IN SOUTHEASTERN LOUISIANA...
  NORTHEASTERN LIVINGSTON PARISH IN SOUTHEASTERN LOUISIANA...
  SOUTHEASTERN ST. HELENA PARISH IN SOUTHEASTERN LOUISIANA...

* UNTIL 415 AM CDT
    
* AT 342 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED
  NEAR INDEPENDENCE...OR 8 MILES NORTHWEST OF HAMMOND...AND MOVING
  NORTH AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  AMITE CITY...INDEPENDENCE...ALBANY...MONTPELIER...NATALBANY AND
  TICKFAW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE IN A MOBILE
HOME OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND
PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3055 9043 3049 9063 3072 9078 3073 9050
TIME...MOT...LOC 0842Z 161DEG 11KT 3059 9056 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at May 17, 12:08 AM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, May 17, 12:08 AM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1208 AM CDT SUN MAY 17 2015

.UPDATE...
A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE COASTAL MISSISSIPPI
COUNTIES WHERE SEVEREAL INCHES OF RAIN HAVE FALLEN DURING THE
EVENING. ALTHOUGH THE OVERALL INTENSITY OF THE RAIN HAS GRADUALLY
DECREASED...CONTINUED DEVELOPMENT ALONG THE COAST AND TRAINING IS
BEING OPBSERVED. MESO MODELS INDICATE SOME POTENTIAL FOR THIS TO
CONTINUE THROUGH THE EARLY MORNING HOURS. THE FLASH FLOOD WATCH IS
IN EFFECT UNTIL 7 AM SUNDAY. 11

&&

.PREV DISCUSSION... /ISSUED 830 PM CDT SAT MAY 16 2015/

..SOUNDING DISCUSSION...

A TROPICAL AIRMASS IS CERTAINLY STILL IN PLACE THIS EVENING. LIKE
YESTERDAY PW IS A NEW RECORD MAX FOR TODAY IN THE SPC CLIMATOLOGY
AT 2.06 INCHES. AMPLE INSTABILITY REMAINS IN PLACE WITH MIXED
LAYER CAPE AT 2200 J/KG. ANY THUNDERSTORMS OVERNIGHT WOULD BE VERY
EFFICIENT RAIN MAKERS AND INDEED SOME REDEVELOPMENT HAS DONE JUST
THAT THIS EVENING IN THE MISSISSIPPI COASTAL COUNTIES. SOUTHERLY
WINDS FROM THE SFC TO 900 MB ARE RESPONSIBLE FOR THIS MOIST FETCH.
WINDS THEN BECOME SOUTHWESTERLY FOR THE REST OF THE PROFILE. MID
LEVEL LAPSE RATES ARE ABOUT 6.2 C/KM.

KRAUTMANN

PREV DISCUSSION... /ISSUED 406 PM CDT SAT MAY 16 2015/

LONG TERM...A WEAK FRONTAL BOUNDARY WILL SAG INTO THE AREA GOING
INTO TUESDAY. A GENERAL WEAK SURFACE TROUGH WILL BE THE FOCUS FOR
ENHANCED CONVECTION THROUGH JUST ABOUT THE ENTIRE WEEK WITH AT LEAST
40 PERCENT FOR DAILY POPS. UPPER LEVEL RIDGE WILL TRY TO REASSERT
ITSELF OVER THE REGION LATE WEEK AND INTO THE WEEKEND WHICH WOULD
LOWER POPS AND INCREASE TEMPS. UPPER 80S TO NEAR 90 DEGREES COULD BE
COMING THEN.

MEFFER

AVIATION... SHOWERS AND THUNDERSTORMS WILL GENERALLY BE A POTENTIAL
IMPACT TO TERMINALS NORTH OF A KNEW TO KHUM LINE THROUGH THE NEXT
SEVERAL HOURS BEFORE STARTING TO WIND DOWN. IN ADDITION...STRONG
SOUTHEAST WINDS WILL RELAX QUITE A BIT ONCE THE SUN BEGINS TO SET.
VFR CONDITIONS EXPECTED ONCE THE CONVECTION WANES THIS EVENING. KGPT
AND KASD WILL BE THE LAST TO BE CONVECTION FREE AND THAT MAY NOT
HAPPEN UNTIL LATE TONIGHT.

MEFFER

MARINE...CURRENT WINDS OVER OFFSHORE WATERS ARE RIGHT AT OR JUST
ABOVE 15 KNOTS...SO REISSUING EXERCISE CAUTION THRU TONIGHT. CURRENT
SYNOPSIS SHOWS SURFACE RIDGE CENTERED JUST OFF THE CAROLINA COASTS
EXTENDS WELL INTO THE GULF OF MEXICO WHICH HAS ESTABLISHED ONSHORE
FLOW. THIS HIGH WILL SLOWLY WEAKEN AS IT SAGS SOUTH TOWARDS FLORIDA.
LOCAL WINDS WILL FOLLOW THIS WEAKENING TREND AS WELL...FALLING TO
LESS THAN 10 KNOTS ON TUESDAY. WEAK WIND FIELD WILL REMAIN IN PLACE
AS A COLD FRONT STALLS ALONG THE NORTHERN GULF COAST MID WEEK AND A
RAGGED SURFACE HIGH TRIES TO ESTABLISH ITSELF OVER THE GULF OF
MEXICO. COULD RETURN TO MORE CONSISTENT SOUTHEASTERLY WINDS NEXT
WEEKEND.

MEFFER

DSS CODE...BLUE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...FLASH FLOOD WATCH FOR COASTAL MISSISSIPPI.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE RISK SVR AND/OR DIRECT
         TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  71  85  69  85 /  20  60  40  50
BTR  73  87  71  87 /  20  60  40  50
ASD  73  86  72  86 /  20  50  30  50
MSY  75  86  73  86 /  20  50  30  50
GPT  75  84  73  85 /  20  30  20  50
PQL  73  84  72  85 /  10  40  20  50

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR MSZ080>082.

GM...NONE.
&&
Hazardous weather outlook, May 16, 11:30 PM CDT, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1130 PM CDT SAT MAY 16 2015

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-171100-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1130 PM CDT SAT MAY 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVERNIGHT...
ESPECIALLY ACROSS COASTAL MISSISSIPPI. A FLASH FLOOD WATCH IS IN
EFFECT FOR COASTAL MISSISSIPPI UNTIL 7 AM SUNDAY WHERE ADDITIONAL
RAINFALL AMOUNTS OF 2 TO 4 INCHES WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH FRIDAY.
ORGANIZED SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, May 16, 10:38 PM CDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1038 PM CDT SAT MAY 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     FLASH FLOOD      2 NW LYMAN              30.52N 89.15W
05/16/2015                   HARRISON           MS   EMERGENCY MNGR

            ROAD CLOSED DUE TO WATER OVER THE ROADWAY ON SOUTHERN
            SHAW RD JUST NORTH OF HWY 53.

1020 PM     HEAVY RAIN       2 NW LYMAN              30.52N 89.15W
05/16/2015  M8.41 INCH       HARRISON           MS   EMERGENCY MNGR

            AN OBSERVER FOR HARRISON COUNTY EMERGENCY MANAGEMENT IN
            THE NW PART OF THE COUNTY REPORTS 8.41 INCHES OF RAIN FOR
            THE DAY

&&

AK
Local storm report, May 16, 11:07 PM CDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1107 PM CDT SAT MAY 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     FLASH FLOOD      10 NNW KILN             30.55N 89.50W
05/16/2015                   HANCOCK            MS   EMERGENCY MNGR

            HWY 43 IN NW HANCOCK COUNTY IMPASSABLE DUE TO WATER OVER
            THE ROADWAY... SEVERAL OTHER ROADS IN THE GENERAL AREA
            ALSO CLOSED

&&

AK

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 11:24 PM CDTFlash Flood WatchLIXWashington16 hr
May 17, 4:18 AM CDTTornado WarningLIXSaint Helena, Tangipahoa27 min
May 17, 4:34 AM CDTTornado WarningLIXTangipahoa26 min
May 17, 5:35 AM CDTSpecial Weather StatementLIXTangipahoa25 min

Nearby

Tornado Warnings in Louisiana, 2015Every tornado warning in 2015Tornadoes in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.